Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 6, 2017, 3:40 PM CST for 4 counties in Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2017, 3:40 PM CST (21:40 UTC)
- Expired
- Mar 6, 2017, 4:30 PM CST
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Carroll County, IA, Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 1:54 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 437 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862
WUUS53 KDMX 062140
SVRDMX
IAC009-027-073-077-062230-
/O.NEW.KDMX.SV.W.0004.170306T2140Z-170306T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
340 PM CST MON MAR 6 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Greene County in west central Iowa...
Northwestern Guthrie County in west central Iowa...
Northeastern Audubon County in west central Iowa...
Eastern Carroll County in west central Iowa...
* Until 430 PM CST.
* At 340 PM CST, a severe thunderstorm was located 9 miles south of
Coon Rapids, or 10 miles northwest of Guthrie Center, moving
northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jefferson, Coon Rapids, Glidden, Grand Junction, Scranton, Bayard,
Churdan, Bagley, Paton, Lanesboro, Ralston, Dana, Jefferson
Municipal Airport and Springbrook State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for central and
west central Iowa.
LAT...LON 4221 9467 4221 9416 4206 9416 4163 9460
4164 9491
TIME...MOT...LOC 2140Z 209DEG 55KT 4174 9468
HAIL...1.00IN
WIND...60MPH
$$
Small2 follow-up statements
656
WWUS53 KDMX 062153
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
353 PM CST MON MAR 6 2017
IAC009-077-062202-
/O.CAN.KDMX.SV.W.0004.000000T0000Z-170306T2230Z/
Guthrie IA-Audubon IA-
353 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GUTHRIE AND
NORTHEASTERN AUDUBON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CST for central and
west central Iowa.
LAT...LON 4221 9467 4221 9416 4206 9416 4186 9436
4186 9482
TIME...MOT...LOC 2152Z 205DEG 58KT 4194 9456
$$
IAC027-073-062230-
/O.CON.KDMX.SV.W.0004.000000T0000Z-170306T2230Z/
Greene IA-Carroll IA-
353 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR GREENE AND EASTERN CARROLL COUNTIES...
At 352 PM CST, a severe thunderstorm was located 7 miles northeast of
Coon Rapids, or 10 miles southwest of Jefferson, moving northeast at
65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jefferson, Coon Rapids, Glidden, Grand Junction, Scranton, Churdan,
Paton, Lanesboro, Ralston, Dana and Jefferson Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for central and
west central Iowa.
LAT...LON 4221 9467 4221 9416 4206 9416 4186 9436
4186 9482
TIME...MOT...LOC 2152Z 205DEG 58KT 4194 9456
HAIL...1.00IN
WIND...60MPH
$$
Small089
WWUS53 KDMX 062215
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
415 PM CST MON MAR 6 2017
IAC027-062224-
/O.CAN.KDMX.SV.W.0004.000000T0000Z-170306T2230Z/
Carroll IA-
415 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARROLL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CST for central and
west central Iowa.
LAT...LON 4221 9443 4221 9416 4206 9416 4192 9430
4192 9449
TIME...MOT...LOC 2214Z 196DEG 64KT 4202 9433
$$
IAC073-062230-
/O.CON.KDMX.SV.W.0004.000000T0000Z-170306T2230Z/
Greene IA-
415 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR EASTERN GREENE COUNTY...
At 414 PM CST, a severe thunderstorm was located over Jefferson,
moving north at 75 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jefferson, Grand Junction, Paton, Dana and Jefferson Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for central and
west central Iowa.
LAT...LON 4221 9443 4221 9416 4206 9416 4192 9430
4192 9449
TIME...MOT...LOC 2214Z 196DEG 64KT 4202 9433
HAIL...1.00IN
WIND...60MPH
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 12:04 PM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Mar 6, 12:04 PM CST, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1204 PM CST Mon Mar 6 2017 .SHORT TERM.../Today through Tonight/ Issued at 427 AM CST Mon Mar 6 2017 Several forecast considerations in the short term as the well- advertised strong surface low pressure and associated cold front look to provide some potentially big impacts to central Iowa. Utilized a blend of the NAM/RAP for the majority of the forecast period and parameters. First concern is winds for today. A tight surface pressure gradient across the state (roughly 15mb difference) this morning already causing winds over the west to increase. A few gusts already in the 30-35 knot range over the west-southwest and expecting the gusts to continue to increase as the pressure gradient strengthens today ahead of the front. Plus, winds at the inversion level (~850mb) range from 55-60 knots across the forecast area but mixing will be limited due to the stratus holding steady through much of the day. There maybe a few breaks in the cloud deck this afternoon pre- frontal leading to some gusts over 40 knots possibly across the west. Pressure falls post-frontal over South Dakota are as low a 5mb since 06z and expecting this isallobaric couplet to increase as the low transitions across Iowa this afternoon and tonight. FROPA looks to begin by around 21z over the far west and then clears much of the forecast area by 03z Tuesday. The strongest winds of the period look to be behind the front as the isallobaric couplet increases to 8-9mb b/t 02-06z over the west and north. As a result of the winds today, issued a wind advisory beginning later this morning to handle the pre-frontal winds and have it expiring by 06z Tuesday to coincide with the post-frontal winds. Next concern was focused on precipitation/convection chances today. Lower confidence with drizzle materializing this morning but left mention of drizzle for consistency. Strong inversion holds in place until the cold front passes through the forecast area late this afternoon and evening. The cap does finally weaken b/t 21z to 00z from west to east and expecting this to be time frame of storm initiation. However, the window for storms, and thus severe weather, will be small and conditional. Surface based instability will be limited to the stratus deck, but looks to increase to 1000-1800 J/kg by 00z Tuesday, with the higher amounts in the south. All shear values are high but mainly unidirectional. Storm motion vectors are in the 50-60 knot range both left-moving and right-moving supercell motion and thus expecting very fast moving storms today. Unstable low to mid-level lapse rates with decent low level helicity values are present. If storms develop late this afternoon, they should quickly evolve into a QLCS and move rapidly eastward. Damaging winds likely the primary threat but cannot completely rule out brief embedded tornado within the QLCS. A couple of other things to mentions, temperatures will warm to near record highs across the central and south today. The last concern was focused on fire weather. More details listed below in the fire weather discussion. .LONG TERM.../Tuesday through Sunday/ Issued at 427 AM CST Mon Mar 6 2017 Main concern for Tuesday will be winds as system departs to the north. This is mostly a deep mixing event as the pressure gradient is not overly strong and the isallobaric maxes will have already passed. Both GFS and NAM soundings indicate mixing depth approaching 500 mb by afternoon across much of the area. Strongest winds will be across the northern third of the state where gusts of 40-45kts are expected and a few gusts of 50kts may be possible although much of the forecast area will likely see advisory criteria winds. The winds will diminish during the evening but pick back up on Wednesday as mixing increases once again. However, the winds aloft will not be as strong and with surface ridging approaching the Missouri River valley by later in the day, winds will not be as strong. Quiet weather is expected Wednesday night into Thursday night with ridging sliding to the east by Thursday and warm advection increasing during the day. Upper northwest flow will then dominate the weather for the remainder of the longer term. A series of systems is expected to move through the region starting later Friday and into next week. The most significant affects the state Friday night into Saturday with widespread precipitation appearing more likely with current model guidance. Isentropic lift and mid level Q-convergence are relatively strong during this time with precipitation spread across portions of Iowa. At this time, there is some difference in placement, but it appears much of the state will see at least some measurable precipitation. Temperatures will likely be cold enough for snow in most instances and moderate accumulations are not out of the questions. This system will depart by later Saturday with some break for the much of the rest of the weekend. Appears another system will affect the state Monday/early Tuesday timeframe although given the unpredictability of northwest flow, timing may be off by 12 to 18 hours so will continue to monitor. Temperatures the past few runs also appear cooler in the longer term than what previous runs had going with readings trending cooler in the forecast. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1204 PM CST Mon Mar 6 2017 Several concerns this period. Main the wind through this evening and again on Tuesday. LLWS will also increase by 00z tonight over the region and continue at least through 10z many locations. Second concern will be convection. Sct strong thunderstorms possible from 20z to 03z over the area...with best coverage over the south/northeast sites at KDSM/KOTM/KALO. Hires models suggest pulse storms over western Iowa initially with line taking shape near I35 around 00-01z then moving east through area by 05-06z. With coverage in question...have generally indicated with VCTS but have cat thunder at KOTM where line should be most robust between 00 and 03z. Severe wind gusts possible with line though confidence on at any site remains low at this time. Winds increase again aft 15z Tuesday with strong northwest winds most areas...gusts once again above 40kts north. && .FIRE WEATHER... Issued at 427 AM CST Mon Mar 6 2017 A Red Flag Warning was considered today over the far west to southwest as GFDI values increase to 40-60 units by this afternoon coupled with the strong and gusty winds. However, with the RH values not decreasing to 25 percent until around 4-5pm but then quickly increasing with the cold frontal passage as the temperatures drops. Albeit, there is a brief window for a few counties in the far west to reach Red Flag Warning criteria, but leaned toward holding off on issuing attm. Still plenty of winds through the day as they will be south-southwest until the cold front passes b/t 3-6pm when they switch more westerly. Wind gusts as high 45 mph are possible throughout the day today and into tonight. Tuesday will be another windy and dry day with the most concern likely over northern Iowa where the winds look to be strongest. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until midnight CST tonight for IAZ004>007-015>017- 023>026-033>037-044>049-057>061-070>074-081>085-092>096. && SHORT TERM...Podrazik LONG TERM...Cogil AVIATION...REV FIRE WEATHER...Podrazik
Hazardous weather outlook, Mar 6, 2:59 PM CST, 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 259 PM CST Mon Mar 6 2017 IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074- 081>084-092>095-072100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon- Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams- Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely this afternoon and move very quickly northeast. There is a slight risk of severe storms with the main threat from damaging winds. Large hail is also possible along with an isolated tornado. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and into the evening. IAZ027-028-038-039-050-062-075-072100- Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will become likely by early evening and move very quickly northeast. There is a slight risk of severe storms with the main threat from damaging winds. Large hail is also possible along with an isolated tornado. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and into the evening. IAZ085-096-072100- Monroe-Appanoose- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of southeast Iowa. .DAY ONE...This afternoon and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms will become likely by early evening and move very quickly northeast. There is an enhanced risk of severe storms with the main threat from damaging winds. Large hail is also possible along with tornados. The threat of severe weather will end late this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and into the evening. IAZ086-097-072100- Wapello-Davis- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of southeast Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will become likely by early evening and move very quickly northeast. There is an enhanced risk of severe storms with the main threat from damaging winds. Large hail is also possible along with tornados. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and into the evening. REV
In the hours before
Special weather statement, Mar 6, 11:11 AM CST, 4 hours 29 minutes before
Special Weather Statement National Weather Service Des Moines IA 1111 AM CST Mon Mar 6 2017 IAZ033-034-044>046-057-058-070-071-081-082-092-093-062300- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair- Adams-Union-Taylor-Ringgold- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 1111 AM CST Mon Mar 6 2017 ...Elevated Fire Risk This Afternoon... Strong south southwest winds and lowering relative humidity this afternoon will combine for an elevated fire risk this afternoon. Between 1 and 5 pm relative humidity values will drop to near 30 to 35 percent. Grass fires that develop today are likely to spread quickly over the area during this time. Burning of any kind is highly discouraged today due to the conditions. In addition...Tuesday will be another day of dry conditions and strong northwest winds over much of the state. Additional statements may be issued later today regarding the elevated fire danger threat tomorrow. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 4:25 AM CST | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 41 more | 24 hr |
| Mar 6, 3:28 PM CST | Fire Weather Watch | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 27 more | 13 hr |
| Mar 6, 3:29 PM CST | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 27 hr |
| Mar 6, 3:50 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Crawford, Sac | 55 min |
| Mar 6, 4:04 PM CST | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto, Pocahontas | 41 min |
| Mar 6, 4:13 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 47 min |
| Mar 6, 4:13 PM CST | Tornado Warning | DMX | Emmet, Kossuth, Palo Alto | 33 min |
| Mar 6, 4:19 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 41 min |
| Mar 6, 4:29 PM CST | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Webster, Wright | 46 min |
| Mar 6, 4:31 PM CST | Severe Thunderstorm Warning | DMX | Audubon, Calhoun, Carroll, Greene | 44 min |
| Mar 6, 4:41 PM CST | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 49 min |
| Mar 6, 4:43 PM CST | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 18 min |
| Mar 6, 4:47 PM CST | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 33 min |
| Mar 6, 4:58 PM CST | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Webster, Winnebago, Wright | 47 min |
| Mar 6, 5:00 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Kossuth, Pocahontas, Webster | 45 min |
| Mar 6, 5:07 PM CST | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Greene, Guthrie | 68 min |
| Mar 6, 5:10 PM CST | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Greene, Webster | 50 min |
| Mar 6, 5:29 PM CST | Tornado Warning | DMX | Hamilton, Webster | 31 min |
| Mar 6, 5:37 PM CST | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Humboldt, Webster, Wright | 38 min |
| Mar 6, 5:53 PM CST | Severe Thunderstorm Warning | DMX | Adams, Cass, Ringgold, Taylor, Union | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.